Dieting with Obstacles - New to Synthroid




View Full Version : New to Synthroid


Kelli21
08-17-2012, 02:06 PM
For the past 3 years I've known I had hypothyroidism but was unable to get a diagnosis. It runs in my family and I had every symptom. My doctor has tested me multiple times with a completely different TSH level every time. Finally, this last time he tested everything. Including my cholesterol, TSH, T3, T4, CBC, and Chem 7. Everything came back perfect except my TSH/T3/T4. I was starting to worry about diabetes due to my inability to lose weight, but thank god my fasting blood sugar was in the 80s. My TSH was 4.3, T3 2.5, and T4 1.0.

He decided to start my on 100mcg of Synthroid, so now I'm just wondering what I'm in for. Did everyone start to notice a drop in weight after the first few weeks? I've been doing 1200-1400 calories per day and working out 6 days per week. 4 days of cardio and 2 days of weight lifting. While doing this I've actually gained 20 lbs over the past 7 months. I'm just so excited to finally have this diagnosed and being fixed that I'm impatient for the weight loss to begin.

Also, I was reading that synthroid needs to be taken in the morning, but I was wondering how true this is. I normally take all of my pills at night (Yaz, Multi-Vitamin, and Flaxseed Oil) and I think it would be easier to take my Synthroid at night as well. But I don't want to mess anything up. Any advice on this?

Thank you in advance!


QuilterInVA
08-17-2012, 03:03 PM
Nope, the weight doesn't come off by itself. I take my Synthroid at night but it must be on an empty stomach - no eating 3 hours before you take it. It will take a few weeks to get the full effects of Synthroid. You should be checked again in 6 weeks to be sure the dosage is right. It can take several adjustments to do this.

MrsH2132012
08-17-2012, 04:37 PM
No magic pill here BUT I have other issues

TSH goes hypo & hyper for me, med adjustment takes time

Just to add with exercise 1200 cals was to low for me to start losing weight, upped to 1500 and it finally started coming off

Hth


mccull83
08-17-2012, 04:58 PM
I am a nurse and give this med all the time; my husband is also on it. It doesn't matter what time you take it, just make sure to drink a glass of water with it, and avoid eating 30minutes before or 2hours after (I'm at work and double checked it with our drug database). You DON'T want to take it with calcium or iron suppliments, or any female hormone med including contraceptives and birth control ones due to their possible interaction with synthroid.

berryblondeboys
08-17-2012, 05:23 PM
For best absorption, it should be on an empty stomach and always with a full glass of water. This is why they say in the morning and waiting to eat/drink for 30 minutes to an hour. Preferably, eating no iron rich or calcium rich foods. This was impossible for me as I am STARVING in the morning and eat a calcium heavy breakfast.

However, I'm not hungry at night and usually eat dinner at 6:30 pm and nothing until I go to bed, so I take my thyroid meds between 10-11. My endocrinologist wants me to take it as LATE as possible - ideally the stomach being empty 5 hours at least.

Now, I will say, you are on a REALLY high does for numbers that aren't that far off, so be careful you don't start seeing hyperthyroid symptoms. They will recheck them in 90 days as that's how long it takes to get it through the system to see if they are effective. It can be a very long wait to get things right.

And honestly, if your feel things are 'off' and you aren't getting an answer from your doctor or he's just looking at the numbers and not listening to the symptoms, maybe try an endocrinologist who specializes in these things.

And yes, these things take time to work - weeks and months.

For me, my numbers were ALLLLLL off - everything was bad, but once the thyroid started to get back to working correctly, everything else became OK too. However, despite being super low (my TSH number was 53), I never gained weight. I was just super, duper tired, so I didn't take care of myself, didn't exercise and overate on sugars to get energy from SOMEWHERE. Others gain weight when it's off - every body is different in how it reacts to an underactive thyroid.

Mountain Mamma
08-17-2012, 11:32 PM
Melissa and others make very good points about Synthroid.

You should feel better in a few weeks - which is wonderful, because having a low thyroid is SOOOOOO miserable.

If excess weight is caused by hypothyroidism, then taking the med should help you lose. But the condition itself isn't always the cause of weight gain and Synthroid is not a magic pill for weight loss.

Mer du Japon
08-22-2012, 11:15 PM
I set my alarm for 5:30am, keep a glass of water and my meds on my bed stand, take the synthroid, and go right back to bed. When I get up a couple hours later, I can go ahead and have breakfast.

Synthroid alone won't make you lose weight-when I was on it the first 6 months my weight didn't budge. But as soon as I started dieting and exercising, the weight started coming off really fast.

Euphy
08-22-2012, 11:42 PM
I lost 15 lbs in a month when I started Synthroid, but I've gained it back.

Riddy
08-27-2012, 10:16 PM
Sorry, the weight isn't going to fall off. If anything, you'll still have to work harder to lose than someone with a normally functioning thyroid. But the good news is, you should FEEL better by this time next month. Good luck, and hang in there. It will get better. :hug:

SoMuchFattitude
08-29-2012, 07:55 AM
I eat an average of a 1600 calorie diet (cycling 1200-2000 a day) and train 5-6 days a week. I eat 1600+ when I work out and 1200 when I don't. You may not be eating enough calories depending on how many you're burning while working out.

I take my Synthroid every morning at about 6:30am with a full glass of water, drink my coffee at 7:30 and then eat my breakfast at like 8:30-9:00. I've been on Synthroid for 24 days and lost 13 pounds.

Eating too much fiber will effect the absorption of it. Things like Walnuts and Soy also effect the absorption of it. I eat a low carb/fiber breakfast to also reduce the risk of it being effected. (I'm paranoid. lol)

scorbett1103
10-19-2012, 09:51 PM
I've been on Synthroid for a year and a half or so - diagnosed with Hashimoto's thyroiditis after the birth of my youngest. It's not a "magic" pill that will suddenly rev up your metabolism and make the weight disappear.

What it WILL do is make you feel better overall so that you have the energy, mental wherewithall and positive attitude to be successful at whatever you choose to do for weight loss.

Synthroid is a cumulative effect medication - that means it's not like a tylenol that is released in your system and works right away. It takes 3-6 weeks to build up in your system and give the fullest effect. So it's important that you take it every day, at the same time every day if you can. I take mine in the morning when the kids wake up, about an hour before I actually have breakfast. But my doctor has said that if I forget, or something gets in the way, to take it as soon as I remember that day - something is better than nothing, and taking it late is better than skipping a day.

Give it time, it will kick in for you and you'll feel more like yourself!

MarjorieMargarine
10-19-2012, 09:57 PM
I take mine at night, too. Though I do try to have not eaten for a couple hours before I take it (sometimes better at that than others). It definitely wasn't a "magic pill" for me, either. I think most of the difference I've seen as far as weight loss is concerned has to do with not being SOOO tired all the time (though I'm still pretty lazy) and not having as much brain fog, so I'm more likely to be more active.

One thing I would caution you about, though, is that I definitely noticed a marked new sensitivity to caffeine after I'd been on it for a while. I used to drink several cups of coffee a day and it didn't phase me, I really was just drinking it because I liked the taste. Now I notice a lot of jitteriness/caffeine sick if I drink more than a cup.

cormandy62442
10-20-2012, 01:48 AM
When I first started taking synthriod 3 years ago, I was already eating much better and exercising on a daily basis, so getting on the pill helped me lose 25 pounds pretty quickly. I think that was just a lucky side effect of having more energy.

Anyway, another thing you should be aware of is antacids... I take tums a lot for heartburn, and it hinders the absorption of synthroid if you take it within 4 hours (before or after) of each other.

scorbett1103
10-21-2012, 07:52 PM
Anyway, another thing you should be aware of is antacids... I take tums a lot for heartburn, and it hinders the absorption of synthroid if you take it within 4 hours (before or after) of each other.

This is true - antacids usually contain some kind of calcium derivative, which can prevent the synthroid from being absorbed.